Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 385, NWS Sioux Falls, SD

September 12, 2005Clay County, Yankton County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 12, 2005, 9:25 PM CDT for Clay County, Yankton County, South Dakota. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 12, 2005, 9:25 PM CDT (02:25 UTC)
Expired
Sep 12, 2005, 10:00 PM CDT
In force
35 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Clay County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 72 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 12, 9:35 PM CDTHAIL 0.753 Ssw Irene, SD
Sep 12, 9:46 PM CDTHAIL 13 Se Irene, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2005-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2027 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2005-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2027 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1618 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 130226
SVRFSD
SDC027-135-130300-
/O.NEW.KFSD.SV.W.0385.050913T0225Z-050913T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
925 PM CDT MON SEP 12 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN SOUTHEAST SOUTH DAKOTA
  EASTERN YANKTON COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 1000 PM CDT

* AT 925 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL.
  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM FROM 17 
  MILES NORTHEAST OF YANKTON TO YANKTON...MOVING EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WAKONDA...VOLIN AROUND 935 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT TUESDAY MORNING
FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH
DAKOTA.

LAT...LON 4308 9722 4287 9738 4285 9682 4308 9680

$$

CPJ
1 follow-up statement
000 
WWUS53 KFSD 130238
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
937 PM CDT MON SEP 12 2005

SDC027-135-130300-
/O.CON.KFSD.SV.W.0385.000000T0000Z-050913T0300Z/
YANKTON SD-CLAY SD-
937 PM CDT MON SEP 12 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT 
FOR CLAY AND EASTERN YANKTON COUNTIES...

AT 937 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
IRENE TO 5 MILES SOUTHWEST OF MISSION HILL...OR ALONG A LINE
EXTENDING FROM 16 MILES NORTHEAST OF YANKTON TO YANKTON...MOVING EAST
AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WAKONDA AROUND 945 PM CDT
  GAYVILLE AROUND 950 PM CDT
  MECKLING AROUND 1000 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT TUESDAY MORNING
FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH
DAKOTA.

LAT...LON 4308 9722 4287 9738 4279 9686 4308 9680

$$

CPJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 8:18 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Sep 12, 8:18 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
818 PM CDT MON SEP 12 2005

.DISCUSSION...
TOR WATCH NUMBER 778 WAS REPLACED A BIT AGO BY TOR WATCH NUMBER 780
FOR PRETTY MUCH THE SAME AREA. TORNADIC THREAT SO FAR HAS BEEN ONE
OF BOUNDARY INTERACTION WITH NEW CELL DEVELOPMENT EARLIER THIS
EVENING ACRS NRN CWA. BNDRY PLUGGING EWRD ACRS CWA NOW FM JUST W OF
BKX TO NLG. SECONDARY BNDRY E W NEAR MN/IA BORDER. EXPECT MOST OF
THE SEVERE THREAT TO BE ISOLATED LARGE HAIL AND SOME WIND AS BNDRY
LAYER STARTING TO STABILIZE AND BEST OF SHEAR BECOMES ELEVATED. NEW
GRIDS OUT SOON...AND ZFP TO FOLLOW.

&&

.PREV DISCUSSION...

DUE TO SEVERE WEATHER THREAT...FIRE WEATHER FORECAST MAY NOT BE
AVAILABLE THIS AFTERNOON.

FOCUS TONIGHT IS POTENTIAL FOR SEVERE WEATHER AS UPPER WAVE LIFTING
NORTHEAST THROUGH THE CENTRAL PLAINS INTERACTS WITH SURFACE LOW
PRESSURE AND ASSOCIATED FRONTAL BOUNDARIES OVER THE FORECAST AREA
THIS EVENING. 19Z SURFACE ANALYSIS HAS BOUNDARY FROM LOW PRESSURE IN
CENTRAL NEBRASKA...NORTH TO A SECONDARY LOW NEAR K9V9. FROM HEAR...
WE HAVE TWO CONVERGENCE AREAS EXTENDING TO THE EAST...THE NORTHERN
MOST NORTH OF BKX AND MML INTO CENTRAL MN...AND THE SECOND EXTENDING
EAST-SOUTHEAST THROUGH FAR SOUTHEAST SD INTO NORTHERN IOWA. EXPECT
THIS TO BE THE MAIN FOCUSING POINT AS THE WAVE MOVES IN DURING THE
LATE AFTERNOON AND EVENING. WILL GO WITH HIGHEST EARLY EVENING POPS
OVER MOST OF OUR SD COUNTIES...SHIFTING INTO NORTHWEST IOWA DURING
THE LATE EVENING AS THE MAIN COOL FRONT PUSHES SOUTHEAST THROUGH THE
AREA...DIMINISHING AFTER MIDNIGHT AS THE BEST LIFT EXITS OUR AREA.
BRINGING SOME HIGHER POPS BACK INTO THE WEST...MAINLY FOR SOME LIGHT
SHOWER ACTIVITY IN THE COOLER AIR BEHIND THE FRONT LATER TONIGHT.

MODELS NOTABLY ETA/ETA12 HAVE BEEN SHOWING THIS LGT SHWR THREAT
CONTG NRN PART OF FCST AREA TUE MRNG IN ADDITION TO LINGRNG SHWRS
AND A FEW TSTMS SLWLY PULLING OUT OF NWRN IA AND ADJACENT AREAS.
WILL INCLUDE BOTH AREAS IN FCST...BUT EXPCT SUPPORT FOR BOTH SHUD BE
GONE BY 18Z. LO LVL MOISTR SHUD DVLP/KEEP SC/ST CLD DEC IN THRU MRNG
OVER FCST AREA WITH THESE CLDS DCRG BY MID/LATE AFTN. THEREAFTER
MAINLY MID CLDS PLUS SOME LO LVL MOISTR EXPCTD TO PREVENT SKIES
GOING TO MOCLR FOPR TUE NGT AND WED...SO THOSES PDS WILL START A
LONG STRING OF PTCLDYS IN FCST.

COOLER AIR OF COURSE WILL HAVE ITS GRIP ON AREA BY TUE WITH HI TEMPS
PRBLY CLOSE TO COOLR MET GUIDNCE UNDER CLD CVR. THEREAFTER VERY SLW
WARMNG ON HI TEMPS NEXT FEW DAYS...COOLR AT NGT FOR A CPL DAYS THEN
SLW WARMNG ON MINS.

TSTM CHC WE HAVE BEEN CARRYNG FOR WED NGT AND THU CONTS TO BE VERY
MARGNL WITH AT BEST WEAK SUPPORT SEEN NOW. 00Z CANADIAN AND ITS BIG
PCPN AREA OVER OUR SERN FCST AREA LOOKED SUSPICIOUS AND ON NEW
CANADIAN RUN IS NOT THERE...WELL WEAKR AND S OF AREA ANYWAY. BECAUSE
OF WEAK LIFT AND VERY WK WAA ASSOCD WITH WAVE MAINLY MOVG N OF
AREA...WILL KEEP SLGT CHC IN...PREFER TO LOOK AT IT AS 80 PCT
PROBABILITY OF NO RAIN. OTRW PTCLDY FCST WILL GNLY CONT.

BIGGER QSTNS ARISE FOR PCPN LAST 3 DAYS OF FCST PD...SAT SUN AND
MON. A WEAK WV SHOWN BY GFS CUD CONCEIVABLY TRIGGER A FEW SHWRS
SAT...AND MORE SIGNIFICANT UPR TROF MAY APPROACH THE AREA MON. HAVE
ELECTED TO KEEP PCPN OUTR FOR SAT AS WE HAVE BEEN CARRYING WITH
SUPPORT FAIRLY WEAK. HAVE ALSE KEPT OUT OF LAST DAY OF
FCST...MON...DUE TO VERY UNCERTAIN SPEED AND STRUCTURE OF ANY SYS
APPCHG. IN OTHER WORDS...MODELS ARE ALMOST CERTAIN TO PRESENT
CHANGING SOLNS NEXT SVRL RUNS. HAVE ELECTED TO GO WITH SOME COOLNG
FOR MON AFTER WARMUP THRU SUN...GFS SHOWING BROAD LOW S OF AREA
PROMOTING COOLER LOW LVL FLOW.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

CHAPMAN/HACKER/WILLIAMS
Hazardous weather outlook, Sep 12, 11:40 AM CDT, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1140 AM CDT MON SEP 12 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1140 AM CDT MON SEP 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER MUCH OF THE
AREA LATE THIS AFTERNOON INTO THIS EVENING...ESPECIALLY EAST AND
SOUTH OF A LINE FROM TYNDALL AND SALEM IN SOUTH DAKOTA...TO
PIPESTONE AND WINDOM IN SOUTHWEST MINNESOTA. THIS INCLUDES ALL OF
NORTHWEST IOWA AND EXTREME NORTHEAST NEBRASKA...AS WELL AS THE
YANKTON AND SIOUX FALLS AREAS IN SOUTHEAST SOUTH DAKOTA. IN THESE
AREAS... REDEVELOPMENT OF SCATTERED THUNDERSTORMS WILL BE
POSSIBLE AFTER 2 OR 3 PM... WITH THE THREAT OF HAIL TO SIZE OF
GOLF BALLS OR A LITTLE LARGER... ALONG WITH WIND GUSTS IN EXCESS
OF 60 MPH.

FARTHER TO THE NORTH AND WEST...SEVERE THUNDERSTORMS ARE ALSO
POSSIBLE...WITH HAIL TO QUARTER SIZE BEING THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Sep 12, 8:06 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
806 PM CDT MON SEP 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             9 ESE TRIPP             43.17N 97.80W
09/12/2005  0.88 INCH        HUTCHINSON         SD   PUBLIC

&&

HEITKAMP
Local storm report, Sep 12, 8:12 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
812 PM CDT MON SEP 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     HAIL             SCOTLAND                43.15N 97.72W
09/12/2005  1.00 INCH        BON HOMME          SD   TRAINED SPOTTER

&&

HEITKAMP
Local storm report, Sep 12, 8:27 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
827 PM CDT MON SEP 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     HAIL             4 SW MENNO              43.20N 97.63W
09/12/2005  1.00 INCH        HUTCHINSON         SD   PUBLIC

&&

HEITKAMP
Local storm report, Sep 12, 8:34 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
834 PM CDT MON SEP 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0831 PM     HAIL             6 SSE MENNO             43.15N 97.55W
09/12/2005  0.75 INCH        YANKTON            SD   TRAINED SPOTTER

&&

HEITKAMP
Local storm report, Sep 12, 8:52 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
852 PM CDT MON SEP 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             3 W SCOTLAND            43.15N 97.78W
09/12/2005  0.88 INCH        BON HOMME          SD   TRAINED SPOTTER

            HAIL FELL UNTIL 8 PM

&&

HEITKAMP
Local storm report, Sep 12, 9:24 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
924 PM CDT MON SEP 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             ARLINGTON               44.36N 97.13W
09/12/2005  1.00 INCH        KINGSBURY          SD   LAW ENFORCEMENT

0850 PM     HAIL             11 NW IRENE             43.18N 97.34W
09/12/2005  1.00 INCH        TURNER             SD   PUBLIC

0906 PM     HAIL             5 N MAYFIELD            43.15N 97.32W
09/12/2005  0.88 INCH        YANKTON            SD   EMERGENCY MNGR

            PENNY TO NICKEL SIZE HAIL LASTED THROUGH 916 PM

&&

HEITKAMP

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 7:06 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix, Hutchinson24 min
Sep 12, 7:09 PM CDTTornado WarningFSDBrookings36 min
Sep 12, 7:22 PM CDTSevere Thunderstorm WarningFSDKingsbury23 min
Sep 12, 7:28 PM CDTSevere Thunderstorm WarningFSDBon Homme, Hutchinson32 min
Sep 12, 7:58 PM CDTSevere Thunderstorm WarningFSDBon Homme, Hutchinson, Yankton47 min
Sep 12, 8:44 PM CDTSevere Thunderstorm WarningFSDTurner, Yankton46 min
Sep 12, 9:28 PM CDTSevere Thunderstorm WarningFSDLincoln, Turner47 min
Sep 12, 9:37 PM CDTSevere Thunderstorm WarningFSDMoody38 min
Sep 12, 9:56 PM CDTSevere Thunderstorm WarningFSDClay26 min
Sep 12, 10:11 PM CDTSevere Thunderstorm WarningFSDLincoln34 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.